Idaho, 2020Avalanche in Idaho, January 7, 2020
January 7, 2020 · NWS OTX · 1 event in 1 county or zone
On the morning of January 7th an avalanche occurred at the Silver Mountain Ski Resort near Kellogg, Idaho. Three skiers died and two others were fully buried but were pulled alive from the snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of January 7th an avalanche occurred at the Silver Mountain Ski Resort near Kellogg, Idaho. Three skiers died and two others were fully buried but were pulled alive from the snow. The avalanche occurred on a portion of the ski slope that was previously closed due to heavy snow loading on the slope. The resort reported 25 inches of snow fell over the mountain in the previous 48 hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 7, 9:53 AM PST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 7, 9:53 AM PST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
953 AM PST Tue Jan 7 2020
.SYNOPSIS...
Moderate to heavy mountain snow and occasional valley rain will
prevail through the middle of the week. On Friday a strong storm
system will likely bring significant accumulating snow to most of
the area. The weekend will bring more unsettled weather and
possibly a sharp cool down by the beginning of next week.
&&
.DISCUSSION...
Warm front spans across northeast Washington into north Idaho with
strong isentropic lift giving way a swath of precipitation across
this region. Snow levels are quite high, around 4-5K ft. In the
lee of the Cascades, temperatures have warmed in the valleys with
a limited threat of any freezing precipitation. Awaiting the cold
front which will track across the region tonight. Snow levels
should remain high until the frontal passage, then fall with
breezy westerly winds. Precipitation chances will decrease
quickly across the Columbia Basin overnight, while snow showers
linger in the Cascades and north Idaho through the night. /rfox.
&&
.AVIATION...
12Z TAFS: Warm frontal precipitation will shift north of the TAF
sites this afternoon, leaving a VFR overcast and breezy southerly
winds. The cold front will sweep through the region between 03Z
and 08Z with a band of precipitation followed by breezy west to
southwest winds. Anticipate clearing skies from KEAT to KMWH
behind the front and pressing into KLWS by early Wednesday
morning. Gusts will steady increase to 20 to 30 kts in the morning
hours. Behind the front, a moist southwest flow will lead to
lowering cloud decks from the KGEG- KCOE corridor to KPUW with
MVFR cigs and local IFR conditions. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 35 41 26 34 22 / 90 60 20 10 20 10
Coeur d'Alene 45 35 42 25 33 19 / 100 80 60 10 30 10
Pullman 46 35 39 29 33 23 / 10 80 60 20 40 20
Lewiston 52 40 47 34 39 28 / 10 20 30 20 50 30
Colville 44 33 43 20 33 17 / 40 60 10 0 10 10
Sandpoint 41 35 41 22 29 14 / 90 90 80 20 30 10
Kellogg 39 33 37 24 30 16 / 100 90 90 50 50 30
Moses Lake 53 36 48 28 40 28 / 10 40 0 0 10 0
Wenatchee 47 33 45 27 35 26 / 10 20 10 10 10 10
Omak 43 33 46 24 32 23 / 30 40 0 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Wednesday above 4000 feet
for Central Panhandle Mountains.
WA...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Wednesday for the cascade crest including highway 2 between
coles corner and stevens pass for East Slopes Northern
Cascades.
&&Hazardous weather outlook, Jan 7, 5:43 AM PST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
543 AM PST Tue Jan 7 2020
IDZ004-WAZ042-081345-
Central Panhandle Mountains-East Slopes Northern Cascades-
543 AM PST Tue Jan 7 2020
This Hazardous Weather Outlook is for portions of North Idaho and
North Central Washington.
.DAY ONE...TODAY AND TONIGHT
A storm system will bring periods of light to moderate snow...with
the best chance of accumulating snow tonight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Periods of snowfall will continue over the mountains for much of
this week, with occasional lowland rain.
A much colder storm system may bring significant lowland snow
accumulations Friday into Saturday for many areas of the Inland
Northwest.
IDZ001>003-026-027-WAZ031>038-041-043-044-081345-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
543 AM PST Tue Jan 7 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Periods of light rain will be possible today.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Periods of snowfall will continue over the mountains for much of
this week, with occasional lowland rain.
A much colder storm system may bring significant lowland snow
accumulations Friday into Saturday for many areas of the Inland
Northwest.
Avalanche, Central Panhandle Mountains
- When
- January 7, 11:30 AM PST to 11:40 AM PST
- Where
- Central Panhandle Mountains forecast zone
- Deaths
- 3 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Broadcast media reported an Avalanche at the Silver Mountain Ski Resort.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 7, 20201 death · $25,000 · 5 events
- Cold in Arizona, January 7, 20201 death · 1 event
- Winter Weather in Virginia, January 7, 202024 events
- Winter Weather in West Virginia, January 7, 202021 events
- Winter Weather in Maryland, January 7, 202013 events
- Winter Weather in West Virginia, January 7, 202011 events
- Winter Weather in West Virginia, January 7, 20204 events
- Winter Weather in Pennsylvania, January 7 to 8, 20204 events
- High Wind and Dense Fog in California, January 7 to 8, 202057 kt wind · 4 events
- Heavy Snow in Montana, January 7, 20202 events
- High Wind in North Carolina, January 7 to 8, 202056 kt wind · 2 events
- Strong Wind in Hawaii, January 7, 2020$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870754.